COMBINATION OF AIDS DRUGS DEADLY
AP 9 Jan. '01
Washington -- Three pregnant women with the AIDS virus recently died
from a severe side effect caused by taking two AIDS drugs together, the
government said Friday in warning pregnant women to try to avoid a
combination of the drugs ddI and d4T.
Four other pregnant women suffered nonfatal cases of lactic acidosis, an
emergency condition where acid builds up in the body and can seriously
damage the liver or pancreas.
A class of older AIDS medicines called nucleoside analogs comes with
warnings that such drugs occasionally cause lactic acidosis, and that women
seem to be at higher risk than men.
But the recent deaths prompted the Food and Drug Administration to issue a
special warning for pregnant women. Officials couldn't say why the problem
seemed to suddenly arise, although it has become more common for
HIV-infected women once restricted to a single drug during pregnancy to
instead take multidrug combinations.
Bristol-Myers Squibb manufactures both drugs under the brand names Zerit and
Videx, and wrote thousands of doctors Friday alerting them to the warning.
The FDA also has received two reports of pregnant women suffering lactic
acidosis while taking a combination of the AIDS drugs d4T and 3TC, and one
where the woman took ddI alone. The agency will investigate those cases.
As for ddI and d4T, the FDA says pregnant women should avoid taking those
drugs together unless they have exhausted other treatment options. Women
using the combination should be closely monitored by HIV experts who can
quickly take them off the drugs and begin emergency therapy if lactic
acidosis arises, the FDA said.